MAUDE Adverse Event Report: STRYKER SPINE-US CANNULATED PROBE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US CANNULATED PROBE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number IS3013XLP
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/11/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while accessing pedicle with the specialty cannulated probe with trocar, surgeon was using mallet to advance probe with trocar inserted, when the tip of the probe bent, causing trocar to be pinched.When attempting to remove inner trocar to insert k wire, inner trocar broke.There are no reports of adverse consequences to the patient.
 
Additional Manufacturer Narrative
Method: visual inspection, material analysis, device history review, complaint history review, risk assessment; result: the customer reported event was confirmed via visual inspection.The probe was returned in 3 pieces.The device was sent for material analysis.The k wire was found to have fractured in a mixed mode overload.The fracture surface was heavily damaged and no fracture origin was found.The sleeve and the k wire were found to meet the elemental constituents and hardness specified on the print.No material or manufacturing defects were found.Conclusion: the most likely root cause of the event is excessive force applied to the instrument due to the patient's very hard bone quality, causing the tip to deform and the trocar to jam, which was then fractured when excessive force was applied to the trocar in an attempt to remove it.
 
Event or Problem Description

Brand Name
CANNULATED PROBE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7480239
Report Number3004024955-2018-00027
Device Sequence Number1630368
Product Code LXH
UDI-Device Identifier07613327279474
UDI-Public(01)07613327279474
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIS3013XLP
Device Catalogue NumberIS3013XLP
Device Lot Number24652
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2018
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer07/17/2018
Initial Report FDA Received Date05/02/2018
Supplement Report FDA Received Date08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1